I agree. Letrozole and ovarian suppression just gave me awful side effects and I was pre menopausal and 42 at the time. You have 5th think about your quality of life too. I tolerate tamoxifen really well with hardly any side effects! Please don’t worry. You will adjust better I am sure! Take care x
I don’t know where this advice to avoid grapefruit, oranges etc comes from…
We have grapefruit at breakfast at the weekends and I checked with my GP and oncologist who looked it up and said it’s absolutely fine to have
I am no doctor, nurse or anything related to health. Just a five months oncology BC patient and very much a worrier.
So at this particular time I am more worried than able to elaborate.
I am not and was not telling anyone what they could or couldn’t have, just mentioned my own situation based on this site.
@adoptedmanc mentioned Dr. Liz O’Riordans videos, that I am thankful and finding very helpful.
I also mentioned that the possible best thing to do when in doubt was to ask someone from the BC team.
So please, do not take anything I have said as other than the personal experience of someone in a forum.
Sorry if my comment caused any trouble or misinformation.
If that’s to me about taking things the wrong way then I didn’t!. Sorry if you thought I did.
I was just intrigued as to where this ‘don’t eat’ advice comes from as I have seen it before on the web and got worried like just you and having asked my BC professionals about it, been told no you are fine to eat grapefruit etc. They checked in the Drug Formulary book where it does say about grapefruit and BP medication.
So I just didn’t want you to stop eating what is good and healthy for you because of misinformation.
Believe me - we are all worriers! Even over 5 years on!! Take care and just keep asking the questions - that’s what the boards and professionals etc are for xx
I was 52 when i started on Tamoxifen and took it for 4 years.
Only side effect was hot flushes.
No brain fog and i was fine at gym doing HIIT classes.
Only food i was told to avoid was Grapefruit and i think Pomegranate has now been added to the list.
Whilst on Tamoxifen i carried on my job and gym classes (every night) as normal and had a nice glass of wine on occassion ( holiday, xmas, birthday, night out etc…)
Hope that helps
@SL255 I hope that the possible reoccurrence is actually not one and that all is well x
@mlen thanks. I looked it up and there is tons of stuff on internet about not eating certain stuff. I think if there was truth in it, our meds would say on packaging. If in doubt we should all check with dr as there is a lot of stuff on internet about diet and cancer. X
This is useful and a good resource. What I have read seems to suggest there might be an issue with grapefruit but not pomegranate. Apparently it can make tamoxifen work better according to some?! Maybe??
Thanks so much
Hi, I was on letrizole initially but it was literally crippling me, the pain in my joints was so severe. I was moved to Tamoxifen and haven’t looked back. It hasnt given me any unpleasant side effects (other than slightly strange smelling pee!) and i am now able to go back to the gym and walk my dog just like old times. Cant thank Tamoxifen enough!
Hiya, I can only share what I have found and have been taking it since November. No real side affects for me, two night sweats but that could be something non connected. I drink about 2/3 glasses of wine on a Friday and Saturday and no affect from that either.
I’d just say do what you normally do and see how you go. Just think, we always here the most extreme stories and not the everyday ones xx
I read a summary from BCN each week and having taken tamoxifen (after 2 surgeries, chemo and radiotherapy) since July, I was ok for the first couple of months, now have a few hot flashes and night sweats, mild, but usually twice. Around midnight and 5am. I may get up to the loo and that cools me down. I have a couple of drinks. Friday to Sunday. I think the night sweats might feel a bit worse, but I’m not prepared to give up or gin completely. I can happily substitute AF Guinness or beers though. I have been active throughout my diagnosis and treatment. Walked most days, ran at parkrun every week (missed 1 after last round of chemo due to covid). It took a while to run the full distance, but last week I ran 10k under an hour in a time I was chuffed with. I am concious of many aches and niggles, but at 55 that’s no surprise. I call tamoxifen ‘pesky tablets’ as they are a reminder of the BC each time the alarm goes, but if the medical advice is to take them, then I’ve done everything else, so I continue (for now). I figure I’d probably be having hot flashes etc by now with or without the tablets. I try not to think about the fact I may have these for 5 years though. I am going to ask about the dosage though (I did ask the pharmacist but she said it’s usually 20mg), as I believe this is relevant to your height and weight, I’m not tiny, but around 9 st and that’s stayed pretty consistent. Stay positive and active
Hi I was also really worried about starting tamoxifen with all the side effects. I started on 22nd Dec. So far I haven’t had any side effects. I’m hoping it stays that way. I hope you have the same experience.
Reading your comments have given me such hope …i have been worrying a lot like you about side effects and dragging my feet not to get the prescription to the pharmacy. I am about to start Tamoxifen following my OncotypeDX test and waiting for my radiotherapy in March. I am quite pettite and given 20mg. I will do my best not to expect the worse side effects to hit me but i cant help being scared.
Best to you all. X
Hey, I’ve read all those stories too. I’m 46, work fulltime as a postie and horseride 3 times a week. I also have a dog who needs walking too! I think being active really helps! The side effects people get would be the same as if you were going through the menopause. Tamoxifen blocks oestrogen so it’s basically the same. Everyone experiences it differently. I think our age and active lifestyle do really help. I really can’t think of any side effects I’ve had due to tamoxifen. Keep doing what you’re doing and I think you’ll be fine. Good luck
Hi there. On the petite front, I didn’t even think about that but it’s a good point. I am 5’7" so not short but I am very slim with a healthy but low BMI and I didn’t react well to other medication I take for a kidney issue (I have to take a quarter of the dose as can’t tolerate more) but other than some relatively mild waterworks issues tamoxifen is fine for me so far🤞 Good luck xxx
Hi there, I am also 43 and have been taking Tamoxifen since Sept 2023. I don’t have many side effects, however when I switched brand (RelonChem) it didn’t suit me, so I had to find a pharmacy that supplied the original brand I was on (MilPharm). I’m back on that brand and apart from feeling a bit down at certain times of the month and feeling very warm (not night sweats) during the night, I don’t have any other side effects. If you start taking it and it’s not suiting you, try a different brand to see if it has any effect. As everyone has mentioned, drugs affect different people in different ways.
Exercise is a great help however, so the fact you play a lot of sports will really help you. I also play sports and exercise in general is good for breast cancer patients. Dr O’Riordan will attest to that.
I love red wine but I’ve just decreased the amount I drink. So haven’t stopped it altogether, I’m just more aware of it.
I was on tamoxifen for 10 years with very few side effects. I worked full time in a full on job as a lawyer, lived my life as normal as ever , holidays , parties , drank alcohol and no problems. Don’t listen to the horror stories everyone is different!
I didn’t mean to sound flippant with my last post . I just don’t want you to live in fear of side effects from tamoxifen or any treatment. These treatments are keeping us alive and we have to live those lives . Some people might have side effects but most people I know tolerate tamoxifen very well . Good luck xx
Hi everybody who replied it’s so nice to hear how well you have all tollrated the drug. Fingers crossed it will be ok for me also. Its nice to hear some good accounts as all you see everywhere are the horror stories.